Missouri, 2004

Damaging Wind in Missouri, July 16, 2004

July 16, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 3:57 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 16, 3:57 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT FRI JUL 16 2004

...MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION SOUTHEAST OF KANSAS CITY HAS LOST ITS BOW ECHO STRUCTURE
AND HAS ASSUMED MORE OF A SCATTERED UPDRAFT APPEARANCE ALONG THE
LEADING EDGE OF RESIDUAL COLD POOL.  AREA PROFILERS ARE MEASURING
AROUND 50 KNOTS AT AROUND 300MB NEAR THE STORM COMPLEX.  THESE
UNSEASONABLY HIGH WIND SPEEDS SHOULD RESTRENGTHEN THE COLD POOL
THROUGH VERTICAL MOMENTUM TRANSFER OVER THE NEXT COUPLE OF HOURS.
HENCE...FURTHER DEVELOPMENT OF STRONG TO SEVERE STORMS ARE LIKELY
ACROSS CENTRAL AND SOUTHWEST MISSOURI.  A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 900 AM.

CRAMER

.DISCUSSION...
SHORT TERM (TODAY - SUNDAY)...
ACTIVE WEATHER IS IMMINENT FOR TODAY AS A COMPLEX OF STORMS IS
UNDERWAY UP IN THE CORN BELT OF NORTHERN MISSOURI AND SOUTHERN
IOWA.  FORWARD PROPAGATING CORFIDI VECTORS AND THE 850 - 300 MB
THICKNESS PATTERN SUGGESTS THAT THIS COMPLEX WILL PEEL SOUTH
SOUTHEAST OVERNIGHT AND AFFECT MUCH OF EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS THIS MORNING.

THE TYPICAL SUMMER TIME MOISTURE AXIS IS ALIGNED OVER EASTERN KANSAS
WHICH WILL PROVIDE SUFFICIENT FUEL FOR A LONG LASTING
MCS...ESPECIALLY AFTER THE 925 - 900 MB JET BECOMES MORE ACTIVE.
GIVEN THE DEGREE OF DEEP LAYER SHEAR AND ELEVATED
INSTABILITY...ORGANIZED CONVECTION WITH THE POTENTIAL FOR PRODUCING
SEVERE WIND GUSTS IS LIKELY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THE AFTERNOON HOURS
TODAY WITH THE APPROACH OF A COLD FRONT FROM THE NORTH.  THIS SLOW
MOVING BOUNDARY WILL EVENTUALLY CLEAR SOUTHERN MISSOURI LATE TONIGHT
ALLOWING A MORE STABLE AND MUCH DRIER AIRMASS TO SPREAD ACROSS THE
REGION...ULTIMATELY ENDING PRECIPITATION CHANCES.  CLOUDS AND
PRECIPITATION WILL LIMIT TEMPERATURES TODAY SO I LOWERED MAXES INTO
THE LOW AND MID 80S OVER MOST LOCATIONS.

PLEASANT CONDITIONS ARE EXPECTED FOR THE END OF THE WEEKEND WITH LOW
HUMIDITY AND SLIGHTLY COOLER TEMPERATURES.  NO PRECIPITATION IS
EXPECTED FROM SATURDAY THROUGH MUCH OF NEXT WEEK.

LONG TERM (MONDAY - FRIDAY)...
MID RANGE MODELS SUGGEST PERSISTENCE WITH UPPER RIDGE OVER THE
WESTERN CONUS.  THIS LEAVES EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS UNDER THE INFLUENCE OF STRONG UPPER NORTHWEST FLOW.
THIS WILL KEEP MOISTURE AT BAY FOR THE TIME OF YEAR WHICH WILL
LIKELY KEEP THINGS DRY FOR A FEW DAYS.

A DECENT TEMPERATURE GRADIENT WILL SET UP ACROSS THE CWA WITH
READINGS ANYWHERE FROM 6 TO 9 DEGS WARMER OUT WEST THAN OVER
CENTRAL MISSOURI.  BY THURSDAY NIGHT OR FRIDAY...THE GFS AND ECMWF
SUGGEST THAT A POTENT SHORTWAVE WILL MIGRATE THROUGH THE NORTHWEST
FLOW AND DRAG IN A COLD FRONT.  THIS WILL LIKELY BE OUR ONLY
CHANCES FOR PRECIP NEXT WEEK GIVEN THE UNSEASONABLY DRY AIRMASS.

&&

.AVIATION...
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH INTO THE
MISSOURI OZARKS AND SOUTHEAST KANSAS LATER THIS MORNING.  THIS
COMPLEX WILL ULTIMATELY LOWER FLIGHT CONDITIONS AT THE SGF AND JLN
TAFS...ALONG WITH MOST MISSOURI TWEB ROUTES.

THIS ACTIVE WEATHER SHOULD EXIT THE REGION BY LATE TONIGHT AS A COLD
FRONT SWEEPS THROUGH SOUTHERN MISSOURI...BRINGING IN A DRIER
AIRMASS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Jul 16, 2:28 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
328 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
328 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
  UP TO THE SIZE OF PENNIES.

  LOCALIZED AREAS OF FLOODING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING AND AGAIN
  THIS AFTERNOON.

  DISCUSSION:

  A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH EAST
  CENTRAL KANSAS AND WEST CENTRAL MISSOURI EARLY THIS MORNING.
  STRONG INSTABILITY IN CONJUNCTION WITH UNSEASONABLY STRONG WIND
  SPEEDS ALOFT WILL ACT TO INTENSIFY THUNDERSTORMS BEYOND SEVERE
  LIMITS.  GIVEN THE WARM ATMOSPHERE IN PLACE...WIND GUSTS IN EXCESS
  OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY.  A FEW OF
  THE STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES.
  THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS AREAS
  ALONG THE KANSAS AND MISSOURI BORDER INCLUDING EXTREME SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI.

  A FEW OF THESE STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME
  LOCATIONS...INCREASING THE POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING OVER EXTREME SOUTHEAST
  KANSAS AND FAR WESTERN MISSOURI.  SPOTTER ACTIVATION MAY BE REQUIRED
  AGAIN THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA.

CRAMER

In the hours before

Special weather statement, Jul 16, 2:50 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>057-066>070-077>081-088>096-101>105-161400-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-
MILLER-MORGAN-NEWTON-OZARK-POLK-PULASKI-ST. CLAIR-STONE-TANEY-VERNON-
WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
350 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 645...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...  IN
MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...PULASKI...ST.
CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

COPIOUS AMOUNTS OF MOISTURE...STRONG INSTABILITY...AND UNSEASONABLY
STRONG WIND SPEEDS ALOFT WILL CREATE AN ENVIRONMENT CONDUCIVE FOR
SEVERE THUNDERSTORMS DURING MUCH OF THE MORNING TODAY.  A COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED NEAR THE KANSAS CITY
AREA...AND WILL PROGRESS SOUTHWARD INTO AREAS OF SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS EARLY THIS MORNING.  DAMAGING WIND GUSTS
IN EXCESS OF 80 MPH ALONG WITH HAIL UP TO THE SIZE OF PENNIES CAN BE
EXPECTED WITH THE STRONGEST STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

CRAMER
Special weather statement, Jul 16, 3:11 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 AM CDT FRI JUL 16 2004

KSZ073-097-101-MOZ055>057-066>070-077>081-088>096-101>105-161400-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-
MILLER-MORGAN-NEWTON-OZARK-POLK-PULASKI-ST. CLAIR-STONE-TANEY-VERNON-
WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
411 AM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 645...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...MILLER...MORGAN...NEWTON...OZARK...POLK...PULASKI...ST.
CLAIR...STONE...TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

COPIOUS AMOUNTS OF MOISTURE...STRONG INSTABILITY...AND UNSEASONABLY
STRONG WIND SPEEDS ALOFT WILL CREATE AN ENVIRONMENT CONDUCIVE FOR
SEVERE THUNDERSTORMS DURING MUCH OF THE MORNING TODAY.  A COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED NEAR THE KANSAS CITY
AREA...AND WILL PROGRESS SOUTHWARD INTO AREAS OF SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS EARLY THIS MORNING.  DAMAGING WIND GUSTS
IN EXCESS OF 80 MPH ALONG WITH HAIL UP TO THE SIZE OF PENNIES CAN BE
EXPECTED WITH THE STRONGEST STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

CRAMER

The radar

The Springfield radar (KSGF), 50 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
July 16, 6:13 AM CST
Where
Cedar County, Cane Hill
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.583, -93.750

Several large tree limbs were downed from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413704.